/SiteAssets/Images/FMOLHSBlankBanner.png

Health Information

Talcum powder poisoning
Bookmarks

Talcum powder poisoning

Print-Friendly  

Talc poisoning; Baby powder poisoning

Talcum powder is a powder made from a mineral called talc. Talcum powder poisoning may occur when someone accidentally or intentionally breathes in or swallows talcum powder.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

I Would Like to Learn About:

  • Poisonous Ingredient

    Talc

  • Where Found

    Talc may be found in:

    • Certain antiseptics
    • Certain types of baby powder
    • Talcum powder
    • As a filler in some types of street heroin

    Note: This list may not include all products containing talc.

  • Symptoms

    Most symptoms are caused by accidental or long-term breathing in (inhaling) of talc dust, especially in infants. Breathing problems are the most common problem.

    Bladder and kidneys:

    • Urine output, decreased significantly (or none)

    Eyes, ears, nose, and throat:

    • Cough
    • Eye irritation
    • Throat irritation

    Gastrointestinal:

    • Diarrhea
    • Vomiting

    Heart and blood:

    • Collapse
    • Convulsions
    • Low blood pressure

    Lungs:

    • Chest pain
    • Cough
    • Difficulty breathing
    • Lung failure
    • Rapid, shallow breathing
    • Wheezing

    Nervous system:

    • Coma (decreased level of consciousness and lack of responsiveness)
    • Drowsiness
    • Fever
    • Lack of desire to do anything (lethargy)
    • Twitching of arms, hands, legs, or feet
    • Twitching of the facial muscles

    Skin:

    • Blisters
    • Blue skin, lips, and fingernails
  • Home Care

    Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

    If the person breathed in the talcum powder, immediately move him or her to fresh air.

  • Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of the product (as well as the ingredients and strength, if known)
    • Time it was swallowed
    • Amount swallowed
  • Poison Control What to Expect at the Emergency Room

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    See: Poison control center - emergency number

  • The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

    • Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
    • Chest x-ray
    • EKG (heart tracing)
    • Fluids through a vein (by IV)
    • Medications to treat symptoms

    The person may be admitted to the hospital.

  • Outlook (Prognosis)

    How well the person does depends on the amount of poison swallowed and how quickly treatment is received. The faster the person gets medical help, the better the chance for recovery.

    Breathing in talcum powder can lead to very serious lung problems, even death.

    Use caution when using talcum powder on babies. Talc-free baby powder products are available.

    Serious lung damage and cancer have also been reported in workers who have breathed in talcum powder many times over long periods of time.

    Intravenous use of street heroin that contains talc may lead to heart and lung infections and serious organ damage and death.

Related Information

     

References

Sue YJ, Pinkert H. Baby powder, borates, and camphor. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 99.

BACK TO TOP 

Review Date: 1/20/2014  

Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

 
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and Google Chrome browser.